Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Lubbock, TX

May 4, 2002Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 4, 2002, 7:41 PM CDT for Garza County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2002, 7:41 PM CDT (00:41 UTC)
Expired
May 4, 2002, 8:30 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Garza County, TX

The radar

The Lubbock radar (KLBB), 86 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2597 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 050041
SVRLBB
TXC169-050130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
741 PM CDT SAT MAY 4 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARZA COUNTY IN NORTHWEST TEXAS

* UNTIL 830 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF 
  QUARTERS 9 MILES SOUTHWEST OF JUSTICEBURG...OR ABOUT 19 MILES 
  SOUTH OF POST...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  JUSTICEBURG...
  LAKE ALAN HENRY...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

LAT...LON 3306 10145 3282 10133 3297 10106 3325 10105

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:45 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 4, 3:45 PM CDT, 3 hours 56 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT SAT MAY 4 2002

DRYLINE HAS MOVED LITTLE OVER THE ROLLING PLAINS THIS AFTERNOON JUST
WEST OF A CHILDRESS TO JAYTON LINE. DEEPER MOISTURE APPEARS TO BE
SURGING NORTHWEST ACROSS THE CONCHO VALLEY INTO THE EASTERN PERMIAN
BASIN BASED ON CUMULUS FIELD. WARM FRONT CURRENTLY LIFTING NORTH
THROUGH THE HILL COUNTRY/CONCHO VALLEY. CONVECTION WILL FORM SOUTH
OF THE AREA THIS AFTERNOON WITH STORMS DEVELOPING NORTHWARD WITH
TIME AS MOISTURE INCREASES. THETA-E ADVECTION WILL RAPILDLY INCREASE
THIS EVENING OVER THE SOUTHERN ROLLING PLAINS INTO THE SOUTHEAST
PART OF THE SOUTH PLAINS AS LOW LEVEL SOUTHEASTERLY FLOW INCREASES
TO 30 TO 35 KNOTS. 85H THETA-E RIDGE AXIS WILL BE LOCATED OVER THE
WESTERN SOUTH PLAINS BY 12Z SUNDAY. THREAT FOR SEVERE FOR TONIGHT
WILL LIKELY BE LARGE HAIL AS STORMS WILL BE SLIGHTLY ELEVATED.

CONDITIONAL THREAT FOR SEVERE WILL BE HIGHER ON SUNDAY. ETA MODEL
STILL DEPICTS EITHER THE LIFTING WARM FRONT OR CONVECTIVE BOUNDARY
LOCATED OVER THE NORTHEAST PART OF THE FORECAST AREA WHILE THE
DRYLINE MOVES INTO THE WESTERN SOUTH PLAINS. STILL QUESTIONABLE
WITH REGARDS OVERCOMING CIN WITH WARM MID LEVEL TEMPERATURES AND
A LIKELY CIRRUS SHIELD WITH THE SUBTROPICAL JET. BUT MODELS STILL
SHOW WEAKENING CIN AND INCREASING UPWARD VERTICAL MOTION ALONG
THE DRYLINE AND NEAR THE BOUNDARY. MORE LIKELY TO SEE STORMS WHICH
FIRE NEAR THE BOUNDARY TO HAVE A BETTER CHANCE FOR DEVELOPMENT OF
LOW LEVEL MESOCYCLOGENESIS WITH LOWER LCL HEIGHTS AND BETTER 0-2
KM SHEAR. STORMS WILL LINGER THROUGH THE EVENING HOURS BEFORE
DISSIPATING AROUND MIDNIGHT.

FOR MONDAY...DRYLINE WILL BE LOCATED NORTHEST TO SOUTHWEST OVER
THE EASTERN THIRD OF THE CWA. WILL CONTINUE TO MENTION A SLIGHT
CHANCE OF AFTERNOON AND EVENING STORMS. IN THE EXTENDED...NO MAJOR
CHANGES EXCEPT TO REMOVE POPS ON WEDNESDAY AS DRY AIR MOVES IN.
FRONT MOVES IN ON THURSDAY WITH A RETURN CHANCE OF STORMS FRIDAY
AND SATURDAY.

FRIONA      59/86/55/88 2210
TULIA       62/86/57/91 2431
LUBBOCK     64/88/60/92 4331
BROWNFIELD  63/90/58/92 3210
CHILDRESS   67/85/65/95 3552
ASPERMONT   68/88/67/94 5343

.LUB...NONE

TINSLEY

In the hours before

Special weather statement, May 4, 5:38 PM CDT, 2 hours 3 minutes before
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1100 PM CDT SATURDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...
CROSBY...DICKENS...GARZA...KENT...KING AND STONEWALL

THIS TORNADO WATCH INCLUDES THE CITIES OF...

ASPERMONT...CROSBYTON...GUTHRIE...JAYTON...POST...SPUR

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN
INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR
NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.
Special weather statement, May 4, 7:20 PM CDT, 21 minutes before
TXZ036>038-042>044-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
720 PM CDT SAT MAY 4 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1100 PM CDT SATURDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...
CROSBY...DICKENS...GARZA...KENT...KING AND STONEWALL

THIS TORNADO WATCH INCLUDES THE CITIES OF...

ASPERMONT...CROSBYTON...GUTHRIE...JAYTON...POST...SPUR

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN
INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR
NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:26 AM CDTSevere Thunderstorm WarningLUBCrosby49 min
May 5, 12:35 AM CDTSevere Thunderstorm WarningLUBLynn40 min
May 5, 4:26 PM CDTSevere Thunderstorm WarningLUBParmer64 min
May 5, 4:59 PM CDTSevere Thunderstorm WarningLUBCastro46 min
May 5, 5:42 PM CDTTornado WarningLUBCastro48 min
May 5, 5:46 PM CDTSevere Thunderstorm WarningLUBYoakum44 min
May 5, 6:14 PM CDTSevere Thunderstorm WarningLUBHockley61 min
May 5, 6:18 PM CDTSevere Thunderstorm WarningLUBCochran57 min
May 5, 6:33 PM CDTTornado WarningLUBSwisher27 min
May 5, 6:49 PM CDTSevere Thunderstorm WarningLUBLamb41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.